Anesthesia and arrhythmias

Dr T Ask Doctor T Leave a Comment

Q:

Hi, my dad is 56 years old with diabetes and high blood pressure. Yesterday he was supposed to have a bipolar hip replacement and after the anesthesia as they turned him over to start the incision his heart stopped for 2 seconds and they had to revive him with CPR then they told us that he had arrhythmia, so i just want to know what caused the arrhythmia and is it because of the anesthesia or did the anesthesiologist gave him an over dose cause the hospital won’t tell us anything.
p.s.
my dad’s blood pressure and glucose level was normal before the surgery and he had a femur intra medullary rod surgery 6 days ago.

A:

I cannot judge from here what happened. It is important to pursue, however, because if it was not secondary to an anesthesia problem, your dad needs a full cardiac evaluation. You have every right to meet with both the anesthesiologist and his surgeon and ask for an explanation. In somebody who never had an arrhythmia and who has a healthy heart this more likely related  to the anesthetic technique. Whatever the reason, it is important to know, both for now and the future! I assume your dad is OK?

Look here for more about arrhythmias:

http://www.cardiac-risk-assessment.com/heart-information/heart-arrhythmia

Hope this helps,

Dr T

http://www.cardiac-risk-assessment.com/

Leave a Reply

Your email address will not be published.